Alert archive / South Dakota / High Wind Watches in 2017

High Wind Watch 2, NWS Rapid City, SD

March 6, 201711 counties in South Dakota

NWS Rapid City, SD issued this high wind watch at Mar 6, 2017, 3:02 AM MST for 11 counties in South Dakota. It took effect at Mar 7, 2017, 8:00 AM MST. It was in force for 232 days.

The area

The counties it named.

The facts

Issued
Mar 6, 2017, 3:02 AM MST (10:02 UTC)
In effect from
Mar 7, 2017, 8:00 AM MST
Expired
Oct 25, 2017, 2:10 PM MDT
In force
232 days
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Mellette County, SD, Pennington County, SD, Perkins County, SD, Tripp County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 60 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind watch went out at Mar 6, 2:52 AM MST, 10 minutes earlier.

Area forecast discussion, Mar 6, 2:52 AM MST, 10 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
252 AM MST Mon Mar 6 2017

.SHORT TERM...(Today Through Tuesday Night)
Issued at 249 AM MST Mon Mar 6 2017

09z surface analysis had low near K2WX with prefrontal trough
into southwest WY. Cold front developing from low into northwest
WY. Water vapour loop had upper trough from southwest Canada into
the southern Rockies. 110kt jet streak on base of trough churning
up shortwave over central WY under left exit region and strong
lift. Forcing working against dry air in place, but it is slowly
saturating per regional radar loops over south central MT into
north central WY. Forcing strong enough for some lightning strikes
just ahead of shortwave. Needless to say, this dynamic system
main forecast concern.

Today through Tuesday, shortwave turns into upper low as it moves
into ND today and spins into central ON Tuesday. Surface low rapidly
deepens to 977mb this evening and then 970mb Tuesday as it spins
under upper low. Cold front races through CWA this morning behind
low. Narrow band of strong post frontal lift evidenced by jet streak
linked 850-700mb frontogenesis will produce a band of precipitation
moving from southwest to northeast today. System will battle dry air
initially, but intense lift will allow rain to quickly to change to
snow over northeast WY as it moves into western SD. 1-3" snowfall
still looks reasonable in the west through early afternoon with BLSN
given strong northwest winds. Short period of upslope enhancement
over the northern Black Hills given 0-2km moisture profiles and
Froude numbers. As surface low deepens, 40-60kt 850mb winds develop.
Given cold air advection and deep mixing, a quality high wind
warning event expected with gusts to 70 MPH likely on the SD
plains, especially for northwest SD. Winds will die down some
tonight, but it is now looking like another potential high wind
event Tuesday as a secondary wiggle drops into the Dakotas around
stacked cyclone. Will hoist High Wind Watch for tomorrow given the
lull in winds tonight may last 12 hours before they pick back up
Tuesday. Temperatures will be steady or slowly falling by
afternoon today and near guidance Tuesday.

.LONG TERM...(Wednesday Through Sunday)
Issued at 249 AM MST Mon Mar 6 2017

Wednesday through Sunday, progressive west-northwest flow
expected. A series of shortwaves will bring periodic pops as
Canadian high pressure slowly settles from central Canada into
the Midwest. Models vary with the subsequent placement of low
level baroclinic zone along west edge of surface high. Trends
suggest baroclinic zone may lie across CWA by the weekend which
would then be focus for accumulating snows, especially in the
north. Confidence is low, however.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning)
Issued At 249 AM MST Mon Mar 6 2017

Strong cold front will move through this morning. Very strong
northwest winds will develop behind the front with gusts over
50kts on the plains. -RASN will change to -SN at times with areas
MVFR CIGS/IFR VSBYS. Local LIFR conditions expected with the -SN
across northeast WY into the higher elevations of the Black Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 7 AM this morning to 4 PM MST this
     afternoon for SDZ024-025-028.

     High Wind Warning from 9 AM MST /10 AM CST/ this morning to 7 PM
     MST /8 PM CST/ this evening for SDZ014-032-042>044-046-047-
     049.

     High Wind Watch from Tuesday morning through Tuesday evening for
     SDZ001-002-012>014-025-026-031-032-043-046-049-072-073.

     Wind Advisory from 8 AM this morning to 7 PM MST this evening
     for SDZ027-041.

     High Wind Warning from 6 AM this morning to 7 PM MST this
     evening for SDZ001-002-012-013-026-030-031-072>074.

WY...Winter Weather Advisory from 7 AM this morning to 4 PM MST this
     afternoon for WYZ057-071.

     Winter Weather Advisory until 4 PM MST this afternoon for
     WYZ054>056.

     Winter Weather Advisory from 6 AM this morning to 4 PM MST this
     afternoon for WYZ058.

&&

SHORT TERM...Helgeson
LONG TERM...Helgeson
AVIATION...Helgeson
Hazardous weather outlook, Mar 5, 4:20 AM MST, 22 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
420 AM MST Sun Mar 5 2017

SDZ024>029-041-072-074-WYZ055-057-061130-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Fall River-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Southern Campbell-Wyoming Black Hills-
420 AM MST Sun Mar 5 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Gusty southwest winds and low relative humidity values will result
in Very High fire danger today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very strong northwest winds are expected Monday behind a cold
front, sustained at 40 to 50 mph with gusts up to 70 mph.
Additionally, some light snow may accumulate to 1 to 3 inches
across northeastern Wyoming and the Black Hills. Gusty winds will
create blowing snow and reduced visibilities there.

Gusty winds will return on Tuesday, but not quite as strong as
Monday's winds. Wind speeds will be 20 to 30 mph, with gusts up to
50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-030>032-042>044-046-047-049-073-WYZ054-056-058-
071-061130-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains-
Northern Campbell-Western Crook-Weston-Northeastern Crook-
420 AM MST Sun Mar 5 2017 /520 AM CST Sun Mar 5 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...western South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

With gusty southwest winds and low relative humidity values...fire
danger will be Very High to Extreme today. Critical fire weather
conditions are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very strong northwest winds are expected Monday behind a cold
front, sustained at 40 to 50 mph with gusts up to 70 mph.
Additionally, some light snow may accumulate to 1 to 3 inches
across northeastern Wyoming and the Black Hills. Gusty winds will
create blowing snow and reduced visibilities there.

Gusty winds will return on Tuesday, but not quite as strong as
Monday's winds. Wind speeds will be 20 to 30 mph, with gusts up to
50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

High Wind Watches in South Dakota, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.